Illinois, 2011Flash Flood and Hail in Illinois, June 9, 2011
June 9, 2011 · NWS DVN · 10 events in 3 counties and zones
Showers and thunderstorms, some severe, moved eastward across parts of eastern Iowa and northwest Illinois during the predawn hours of June 9. The stronger storms produced damaging winds and torrential rains, along with a few large hail stones.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, some severe, moved eastward across parts of eastern Iowa and northwest Illinois during the predawn hours of June 9. The stronger storms produced damaging winds and torrential rains, along with a few large hail stones.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 2:09 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 2:09 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 AM CDT THU JUN 9 2011
.SYNOPSIS...
THE COLD FRONT HAS MOVED SOUTH THROUGH THE CWA THIS PAST 6
HOURS...AND NOW IS FROM THE IA/MO BORDER IN CENTRAL IOWA THROUGH
JUST SOUTH OF PRINCETON ILLINOIS. STRONG TO SEVERE THUNDERSTORMS
HAVE CONTINUED TO FIRE ALL EVENING AND OVERNIGHT ON THE BACK
BUILDING TAIL OF STORMS THAT ARE MOVING THROUGH NORTHEAST ILLINOIS.
ANOTHER CLUSTER OF STORMS HAS FIRED UP IN CENTRAL IOWA AND IS MOVING
EAST AND GROWING OVER THE PAST FEW HOURS. THE PAST 12 HOURS HAVE PUT
DOWN A LOT OF RAIN...WITH SEVERAL BANDS LIKELY OVER 3 INCHES
POSSIBLE. OTHER PLACES IN THE CENTRAL CWA HAS NOT SEEN STORMS
YET...AND HAVE SEEN MUCH LOWER RAINFALL.
..ERVIN..
&&
.SHORT TERM...TODAY AND TONIGHT...
THIS MORNING WILL SEE STORMS CONTINUE TO MOVE EAST OUT OF CENTRAL
IOWA. LOCATIONS BETWEEN HIGHWAY 34 AND HIGHWAY 20 HAVE SEEN THE MOST
HEAVY RAIN SO FAR...AND APPEAR TO BE IN THE AXIS FOR MORE HEAVY RAIN
THIS MORNING. WHILE WE HAVE TAKEN THE RAIN SO FAR WITHOUT MUCH
PROBLEMS...THIS AXIS IS NOT LIKELY GOING TO ABSORB ADDITIONAL HEAVY
RAIN WITHOUT SOME FLASH FLOODING IN THE HEAVIER BANDS. A FLASH FLOOD
WATCH WILL BE ISSUED IMMEDIATELY...THROUGH TONIGHT. THE MORNING
SHOWER AND THUNDERSTORMS WILL WANE BY MID DAY LIKELY...AND AFTER A
BREAK...THE NEXT ROUND OF VERY HEAVY RAINS SHOULD COMMENCE THIS
EVENING. TONIGHT IS SIMILAR TO LAST NIGHT WITH A HUGE SUPPLY OF CAPE
TO THE SOUTH FLOWING ACROSS THE FRONT WITH VERY HIGH PWAT VALUES.
QPF WILL AGAIN BE IN THE 0.5 TO 1.5 RANGE TONIGHT...WITH BANDS OF 2
TO 4 INCHES POSSIBLE. SEVERE STORMS ARE AGAIN POSSIBLE...WITH LARGE
HAIL OVERNIGHT IN THE STRONGEST CELLS...MAINLY IN THE SOUTH HALF.
TEMPERATURES TODAY SHOULD STAY RATHER COOL..WITH 70 IN THE NORTH TO
AROUND 80 SOUTH.
..ERVIN..
.LONG TERM...FRIDAY THROUGH WEDNESDAY...
FORECAST FOCUS ON POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER FRIDAY
INTO FRIDAY NIGHT. ACTIVE PATTERN LATE WEEKEND INTO NEXT WEEK.
FRIDAY AND FRIDAY NIGHT...MAIN SHORT WAVE COMES OUT INTO THE MIDWEST
WITH SURFACE LOW RIDING ALONG THE BOUNDARY. THE TRACK OF THE RATHER
ORGANIZED SURFACE LOW ALONG THE BOUNDARY WILL BE CRITICAL TO WHERE
THE POTENTIAL FOR SUPERCELLS AND TORNADOES WILL BE. AS OF NOW OUR
SOUTHERN HALF OF CWA WOULD BE UNDER THE GUN AS THE GFS TAKES THE LOW
BY FRIDAY EVENING JUST EAST OF THE QUAD CITIES. TO THE NORTH OF THE
LOW WIDESPREAD RAINS EXPECTED OVER OUR NORTHERN CWA. WILL HAVE
LIKELY POPS FOR FRIDAY INTO FRIDAY NIGHT. DEEP LAYER SHEAR INCREASES
LATER FRIDAY AS STRENGTHENING MID LEVEL WINDS ARRIVE FROM THE WEST.
NEED TO WATCH FOR SURFACE WINDS BACKING NEAR THE WARM FRONT WHICH
WOULD INCREASE LOCALIZED HELICITY AND THE THREAT FOR TORNADOES.
TORRENTIAL RAINS ALSO WILL BE A CONCERN WITH STORMS AND A FLASH
FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF THE CWA FOR FRIDAY INTO
FRIDAY NIGHT. FOR NOW WILL MENTION HEAVY RAIN WORDING IN THE
GRIDS/ZFP.
THIS WEEKEND...RATHER NICE ON SATURDAY AND SATURDAY NIGHT WITH
DRY AND PLEASANT WEATHER EXPECTED. HIGH PRESSURE WILL BE OVER THE
GREAT LAKES WITH THE BOUNDARY GETTING SHOVED JUST FAR ENOUGH TO OUR
WEST AND SOUTH TO KEEP ACTIVE WEATHER AWAY FROM OUR CWA...BUT ONLY
BRIEFLY. MAX TEMPS IN THE 70S AND MINS IN THE 50S.
SUNDAY THROUGH WEDNESDAY...HERE WE GO AGAIN. ACTIVE PATTERN RETURNS
WITH THE POTENTIAL FOR MORE HEAVY RAIN AND SEVERE WEATHER. AFTER ALL
IT IS JUNE AND THIS IS USUALLY THE PEAK OF THE SEVERE EVENTS.
ANOTHER IMPRESSIVE TROUGH WILL BE PUSHING INTO THE ROCKIES BY MONDAY
AND THEN SWINGING INTO THE MIDWEST BY WEDNESDAY. THE WAVY FRONTAL
BOUNDARY WILL SET UP SHOP ONCE AGAIN ACROSS THE REGION WITH PERIODS
OF THUNDERSTORMS EXPECTED. SHOULD BE A DECENT TEMPERATURE CONTRAST
WITH HOT WEATHER TO OUR SOUTH AND COOL WEATHER TO OUR NORTH. THUS
THE ACTIVE THUNDERSTORMS ALONG THIS THERMAL GRADIENT IN OUR CWA.
..HAASE..
&&
.AVIATION...
AREAS OF THUNDERSTORMS WITH HEAVY RAIN AND MVFR CIGS WILL CONTINUE
AT CID MLI...AND BRL THIS MORNING...THEY SHOULD BECOME ISOLATED FROM
16Z...TO 20Z TODAY...BEFORE ANOTHER ROUND OF WIDESPREAD
THUNDERSTORMS WITH HEAVY RAIN SPREADS OVER THE ENTIRE AREA. CIGS
TODAY WILL RANGE FROM 3000 FT TO 6000 FT...AS STORMS MOVE ACROSS THE
CWA THIS MORNING. TONIGHT...MVFR CIGS CAN BE EXPECTED WITH
WIDESPREAD HEAVY RAIN AND THUNDERSTORMS. VISIBILITIES TODAY AND
TONIGHT WILL GENERALLY BE AROUND 6SM...EXCEPT IN THUNDERSTORMS WHERE
THEY WILL BE RESTRICTED TO A MILE OR LESS AT TIMES. EAST TO
NORTHEAST WINDS WILL BLOW TODAY AND TONIGHT...AROUND 10 KTS.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-CEDAR-
CLINTON-IOWA-JACKSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-HENRY IL-
MERCER-ROCK ISLAND-WHITESIDE.
MO...NONE.
&&
ERVIN/HAASEHazardous weather outlook, Jun 9, 2:42 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT THU JUN 9 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
342 AM CDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR COUNTIES
GENERALLY ALONG AND NORTH OF INTERSTATE 80...AND ALONG AND SOUTH
OF HIGHWAY 64. THIS INCLUDES THE METRO AREAS OF THE CEDAR
RAPIDS...IOWA CITY...CLINTON...MUSCATINE...AND THE QUAD CITIES.
HEAVY RAIN LAST EVENING AND EARLY THIS MORNING IS FALLING OVER THE
SAME LOCATIONS REPEATEDLY. THIS HAS CAUSED HEAVY RAIN AMOUNTS TO
FALL...AND MORE STORMS ARE LIKELY TODAY AND TONIGHT IN THESE SAME
LOCATIONS. FLASH FLOODING WILL BE POSSIBLE TODAY...AND WITH ANOTHER
ROUND OF HEAVY RAIN TONIGHT...MORE WIDESPREAD FLASH FLOODING IS
LIKELY.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT...MAINLY ALONG AN SOUTH OF INTERSTATE 80. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE LIKELY FRIDAY INTO FRIDAY NIGHT AS LOW
PRESSURE MOVES ACROSS EASTERN IOWA AND WESTERN ILLINOIS. THE STORM
PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG
AND SOUTH OF A WHAT CHEER IOWA TO FREEPORT ILLINOIS LINE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. A COUPLE OF
TORNADOES ARE POSSIBLE ALONG A WARM FRONT FRIDAY AFTERNOON AND
EVENING AS THE SURFACE LOW MOVES ACROSS THE AREA. TORRENTIAL RAINS
PRODUCING FLASH FLOODING IS ALSO A THREAT.
SUNDAY THROUGH WEDNESDAY...EPISODES OF THUNDERSTORMS WILL RIDE
ALONG A MEANDERING FRONTAL BOUNDARY ACROSS THE OUTLOOK AREA.
SEVERE WEATHER AND HEAVY RAINS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
ERVIN/HAASE
In the hours before
Local storm report, Jun 9, 3:24 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HAIL 5 ESE IOWA CITY 41.64N 91.45W
06/09/2011 M0.75 INCH JOHNSON IA TRAINED SPOTTER
ALONG WITH 40-50 MPH WINDS AND HEAVY RAIN. HAIL LASTED 5
MINUTES.
&&
HAASELocal storm report, Jun 9, 3:46 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM HAIL MOUNT PLEASANT 40.96N 91.55W
06/09/2011 M0.75 INCH HENRY IA TRAINED SPOTTER
&&
HAASELocal storm report, Jun 9, 3:57 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST 2 NE MUSCATINE 41.43N 91.05W
06/09/2011 E50 MPH MUSCATINE IA TRAINED SPOTTER
40 TO 50 MPH WINDS.
&&
HAASELocal storm report, Jun 9, 4:09 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM TSTM WND GST 2 N MUSCATINE 41.45N 91.07W
06/09/2011 M52 MPH MUSCATINE IA CO-OP OBSERVER
ALONG WITH PEA SIZE HAIL.
&&
HAASELocal storm report, Jun 9, 4:10 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 AM TSTM WND GST MUSCATINE 41.42N 91.07W
06/09/2011 M54 MPH MUSCATINE IA AWOS
&&
HAASELocal storm report, Jun 9, 4:15 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM TSTM WND GST BUFFALO 41.46N 90.72W
06/09/2011 E60 MPH SCOTT IA LAW ENFORCEMENT
WIND GUSTS ARE ESTIMATED TO BE AT LEAST 60 MPH.
&&
14Event by event
7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Rock Island
- When
- June 9, 4:20 AM CST
- Where
- Rock Island County, 0.69 mi N of Moline
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -90.517
Wind gusts estimated to be 60 to 70 mph were observed near the Rock Island Arsenal bridge in Moline, IL at 520 am CDT June 9.
Thunderstorm Wind, Rock Island
- When
- June 9, 4:25 AM CST
- Where
- Rock Island County, 0.65 mi E of (Mli) Quad City Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.449, -90.507
A 63 mph wind gust was recorded by the ASOS at the Quad City Airport in Moline, IL at 525 am CDT June 9.
Thunderstorm Wind, Rock Island
- When
- June 9, 4:26 AM CST
- Where
- Rock Island County, 1.7 mi ESE of Moline
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.490
Wind gusts estimated to be 65 mph blew down some huge tree limbs in Moline, IL at 526 am CDT June 9.
Thunderstorm Wind, Rock Island
- When
- June 9, 4:26 AM CST
- Where
- Rock Island County, 1.7 mi ESE of Moline
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.490
Wind gusts estimated to be 75 mph were observed in Moline, IL at 526 am CDT June 9.
Hail, Rock Island
- When
- June 9, 4:29 AM CST
- Where
- Rock Island County, 1.7 mi ESE of Moline
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -90.490
Thunderstorm Wind, Rock Island
- When
- June 9, 4:30 AM CST
- Where
- Rock Island County, 1.27 mi NE of Coal Vly to 0.78 mi E of Coal Vly
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.445, -90.456
Wind gusts estimated to be 75 mph blew down a tree onto a car and house in Coal Valley, IL around 530 am CDT June 9.
Thunderstorm Wind, Rock Island
- When
- June 9, 4:34 AM CST
- Where
- Rock Island County, 0.69 mi S of Rapids City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -90.350
A 60 mph wind gust was recorded about 6 miles northeast of East Moline, IL at 534 am CDT June 9.
Hail, Whiteside
- When
- June 9, 4:54 AM CST
- Where
- Whiteside County, 0.52 mi W of Tampico
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -89.790
Half dollar sized hail fell in Tampico, IL at 554 am CDT June 9.
Thunderstorm Wind, Henry
- When
- June 9, 5:00 AM CST
- Where
- Henry County, 0.69 mi N of Kewanee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.240, -89.930
Wind gusts estimated to be 65 mph blew down some 7 to 8 inch diameter tree limbs in Kewanee, IL around 600 am CDT June 9.
Flash Flood, Whiteside
- When
- June 9, 5:40 AM CST to 10:00 AM CST
- Where
- Whiteside County, 0.86 mi NW of Rock Falls to 1.69 mi SW of Rock Falls
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.780, -89.710
Heavy rains resulted in flash flooding of several streets in Rock Falls, IL during the morning of June 9. The flood waters were 2 to 4 feet deep in some areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323638, 323641, 323642, 323643, 323644, 329234, 323645, 323646, 323648, 323654.